Hail, Floyd
- When
- July 7, 12:05 PM EST
- Where
- Floyd County, 1.38 mi SSE of Pizarro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.911, -80.210
An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere. The result was the formation of thunderstorms with numerous reports of severe hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 10:20 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT MON JUL 7 2008 .SYNOPSIS... A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MODIFIED 12Z SOUNDINGS FROM RNK AND GSO SHOW MODERATE INSTABILITY AGAIN THIS AFTERNOON WITH CAPES FROM AROUND 1500 J/KG...TO POSSIBLY 2500 IN THE PIEDMONT. WITH UPPER LOW RIGHT OVER THE AREA...STEERING WINDS WILL BE VERY WEAK...SO STORM MOTION WILL BE SLOWLY EASTWARD. IN ADDITION...PROPAGATION VECTORS ARE ALSO VERY WEAK AND ERRATIC AS WOULD BE EXPECTED WITH AN UPPER LOW OVER THE AREA....SO ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR VERY HEAVY DOWNPOURS. AT LEAST THE PW ATS ARE NOT ELEVATED- JUST PRONGED TO BE AROUND 1.4 OR 1.5 THIS AFTERNOON...NEAR NORMAL FOR JULY. FFG IS ALSO QUITE HIGH EXCEPT IN THE ISOLATED LOCATIONS WHERE WE HAVE HAD HEAVY DOWNPOURS PAST FEW DAYS. WILL KEEP MENTION IN THE WHO- JUST ADDED IT TO THE WEATHER FOR THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS PAST FEW DAYS HAVE BEEN STRONG ENOUGH TO HAVE WET MICRO BURSTS AND IN ADDITION...OUR MID LEVEL AIRMASS TODAY IS DRIER THAN PAST FEW DAYS...SO I WILL ADD IN GUSTY WINDS TO THE WEATHER GRIDS. I EXPECT A FEW OF THE STORMS LATE THIS AFTERNOON AND EARLY EVENING TO HAVE STRONG POSSIBLY DAMAGING WINDS...SO WILL ADD TO THE HWO. I RAISED POPS A BIT- LOOKS LIKE THE BEST LOW LEVEL CONVERGENCE/FORCING OCCURS IN THE MTNS EARLY AFTERNOON...AND THEN SHIFTS EAST INTO THE FOOTHILL AND PIEDMONT LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT POPS TO CHC...BU T RAISED TO 50 PCT IN MOST OF THE FOOTHILLS AND PIEDMONT. WILL WORD AS SCATTERED RATHER THAN CHC. FCST MAX TEMPS LOOK IN LINE WITH 12Z SOUNDINGS...SO WILL MAKE ONLY MINOR CHANGES TO TEMPS. NOT MUCH CHANGE IN THE SYNOPTIC PATTERN THE NEXT TWO DAYS AS THE UPPER LOW OVER THE EASTERN OH VALLEY DRIFTS EVER SO SLOWLY TO THE EAST. THE UPPER LOW FINALLY REACHES A POSITION ALONG THE EASTERN SEABOARD BY EARLY WEDNESDAY ACCORDING TO ALL THE MAJOR MODELS. SENSIBLE WEATHER WILL BE DRIVEN PRIMARILY BY SUB SYNOPTIC FEATURES SUCH AS OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. SURFACE DEWPOINTS RANGE FROM ABOUT 60 TO 70 DEGREES PROVIDING PLENTY OF MOISTURE FOR ANY STORMS THAT DO DEVELOP...WITH THE ABUNDANT MOISTURE...DECENT LOW-LEVEL LAPSE RATES AND INSTABILITY SOME STORMS COULD REACH SEVERE CRITERIA ALTHOUGH SPC SEEMS TO HAVE DISCOUNTED THE LIKELIHOOD OMITTING EVEN A SEE TEXT FOR TODAY. ISOLATED HEAVY RAINFALL STILL A POSSIBILITY WITH PWATS RANGING FROM 1.25 TO 1.50 INCHES. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... AREA REMAINS IN A SEE TEXT OUTLOOK FROM SPC FOR DAY 2 AS UPPER TROUGH AXIS PIVOTS SLOWLY ACROSS THE AREA AND WIND SHEAR PARAMETERS BECOME SLIGHTLY MORE FAVORABLE. SB CAPES TUE AFTERNOON FORECAST TO REACH ANYWHERE FROM 1000 TO 2000 J/KG ACROSS THE CWA SO STORMS COULD APPROACH SEVERE. LITTLE CHANGE IN AVAILABLE MOISTURE ALSO SUGGESTS THAT POCKETS OF HEAVY RAINFALL AGAIN POSSIBLE TUESDAY AFTERNOON. TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S. DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE MOUNTAINS TO 90 IN THE PIEDMONT. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... WITH LITTLE UPPER LEVEL SUPPORT AND A WEST TO EAST ORIENTATION OF FRONT...THE BOUNDARY WILL LIKELY ARRIVE AT LEAST 6 HRS SLOWER THAN MODELS...WHICH IS A TYPICAL BIAS. WITH DOWNSLOPING FLOW...SHWS/TSTORMS MAY TAKE A LITTLE LONGER TO MAKE IT ACROSS THE BLUE RIDGE...AND MORE SUNSHINE IN THOSE PARTS COULD ALLOW STRONGER STORMS TO FIRE THERE LATE PM AND EARLY EVENING. WENT A FEW DEGREES ABV GUIDANCE ON MAX WED AND MIN THURS MORNING. A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS. HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY. THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS TIME. DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER NEAR NORMAL THROUGH NEXT WEEKEND. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... BRIEF PERIOD OF IFR OR MVFR EARLY THIS MORNING WILL YIELD TO IFR DURING THE DAY. SCATTERED SHOWERS IN THE FORECAST AGAIN TODAY BUT DIFFICULT TO PINPOINT SO INCLUDED CB IN CLOUD GROUPS DURING THE AFTERNOON AT ALL TAF SITES. BRIEF VSBY/CIG RESTRICTIONS POSSIBLE IN ANY STORMS THAT DO FORM. VARIABLE FOG AND BR BY EALRY MORNING TUESDAY AGAIN THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING SLIGHTLY DRIER AIR FOR LATE WEEK. && .HYDROLOGY... SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4 INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER THE DISCUSSION ABOVE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/PC NEAR TERM...JJ/PC SHORT TERM...PC LONG TERM...KM/RCS AVIATION...KM/PC HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 601 AM EDT MON JUL 7 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 601 AM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY ACROSS MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD OAKVALE 37.33N 80.97W
07/06/2008 MERCER WV DEPT OF HIGHWAYS
CUMBERLAND RD...GOODWINS CHAPEL RD...AND POWELL MTN RD
ALL PARTIALLY WASHED OUT FROM FLOODED CULVERTS
&&
JJACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT MON JUL 7 2008 VAZ012-013-015-016-071700- GRAYSON VA-WYTHE VA-PULASKI VA-CARROLL VA- 1205 PM EDT MON JUL 7 2008 ...STRONG STORMS MOVING THROUGH THE AREA... AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MAX MEADOWS TO FRIES...MOVING EAST AT 12 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BYLLESBY AT 1210 PM EDT...GRAHAMS FORGE AT 1215 PM EDT...GALAX CITY AT 1225 PM EDT...PATTERSON...WOODLAWN AT 1245 PM EDT...SYLVATUS...ALLISONIA AT 1250 PM EDT...HILLSVILLE AT 100 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1226 PM EDT MON JUL 7 2008 VAZ012-013-015-016-071730- GRAYSON VA-WYTHE VA-PULASKI VA-CARROLL VA- 1226 PM EDT MON JUL 7 2008 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... AT 1226 PM EDT...HEAVY RAIN WAS FALLING FROM A LINE OF THUNDERSTORMS EXTENDING FROM 8 MILES SOUTH OF MAX MEADOWS TO IVANHOE...TO FRIES. THE STORMS WERE MOVING SLOWLY EASTWARD. RADAR ESTIMATED RAINFALL AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1233 PM EDT MON JUL 7 2008 WVZ045-071730- GREENBRIER WV- 1233 PM EDT MON JUL 7 2008 ...SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL... AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES NORTHWEST OF LEONARD...THAT WERE NEARLY STATIONARY. RADAR ESTIMATED RAINFALL AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1247 PM EDT MON JUL 7 2008 WVZ042-071745- MERCER WV- 1247 PM EDT MON JUL 7 2008 ...SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAINFALL... AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF PRINCETON...OR ABOUT OVER OAKVALE...MOVING EAST AT 3 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY THOSE AREAS THAT SAW HEAVY RAIN YESTERDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT MON JUL 7 2008 VAZ010>014-017-WVZ042-044-071800- WYTHE VA-FLOYD VA-PULASKI VA-BLAND VA-GILES VA-MERCER WV-MONROE WV- MONTGOMERY VA- 103 PM EDT MON JUL 7 2008 ...THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY WINDS... AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF NARROWS TO ALLISONIA...MOVING NORTHEAST AT 16 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...THESSALIA...GLEN LYN AT 110 PM EDT... RICH CREEK...NARROWS AT 115 PM EDT...PETERSTOWN...DUBLIN AT 120 PM EDT...POPLAR HILL AT 125 PM EDT...CLAYTOR LAKE STATE PARK... PEARISBURG AT 130 PM EDT...CLAYTOR DAM AT 140 PM EDT... EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AND WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Roanoke radar (KFCX), 14 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
28 hail, 13 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
A locust tree was blown down. Damage values are estimated.
An estimated two inches of rain fell in an hour between Floyd and the Blue Ridge Parkway. The result was flash flooding along Dodds Creek.
A large tree was blown down on State Route 43. Damage values are estimated.
Two large tree limbs were blown down. Damage values are estimated.
A girl was indirectly struck by lightning at a drive-in fast food restaurant. Her shoe was blown off her foot, but she was not injured.
A tree was blown down. Damage values are estimated.
A tree was blown down along Interstate 81 at mile marker 186. Damage values are estimated.
Flash flooding along Back Creek prompted the closure of Highway 116 at Leslie.
A couple of trees were blown down at the intersection of Highway 60 and Forge Road. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A tree was blown down. Damage values are estimated.
Two trees were blown down. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A tree was blown down. Damage amounts are estimated.
Trees were blown down. Damage values are estimated.
Thunderstorms winds blew large limbs down across Route 39, blocking the road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123281, 124398, 123283, 123282, 123284, 123300, 124397, 123292, 123307, 124400, 123304, 123309, 123316, 123314, 123317, 123318, 123319, 123322, 123323, 123321, 124401, 123320, 124399, 123329, 123324, 123325, 123328, 123330, 123331, 123327, 123332, 123333, 123334, 124395, 124396, 123336, 123335, 123337, 123338, 123341, and more.